Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 125, NWS Jackson, MS

May 11, 2004Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 11, 2004, 2:23 PM CDT for Simpson County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2004, 2:23 PM CDT (19:23 UTC)
Expired
May 11, 2004, 3:05 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 41 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:25 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 11, 11:25 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1125 AM CDT TUE MAY 11 2004

.DISCUSSION...
DOING A MESOSCALE/SYNOPTIC ANALYSIS THIS MORNING SHOWS A VARIETY OF
FACTORS COMING TOGETHER FOR WIDESPREAD CONVECTIVE DEVELOPMENT THIS
AFTERNOON: VERY LITTLE EVIDENCE OF CAPPING INVERSION ON MORNING
SOUNDINGS AROUND THE REGION GOOD LOW LEVEL WAA REGIME SET UP OVER
MOST OF SOUTHERN AND WESTERN CWA LOW TO MODERATE LEVELS OF
INSTABILITY (1500-2500 SURFACE-BASED CAPE) PVA ENTERING THE REGION
AS S/W APPROACHES THE MS RIVER DIFFERENTIAL HEATING BOUNDARY
SETTING UP FROM NW TO SE ACROSS THE FORECAST AREA AND SEA-BREEZE
TYPE CONVECTION MIGRATING TOWARD SOUTHEAST MS ZONES. THINKING IS
THAT THE LEAST AMOUNT OF COVERAGE WILL BE ACHIEVED IN NORTHEAST
MISSISSIPPI THIS AFTERNOON...BUT STILL WILL KEEP CHANCE HERE. I
BUMPED UP POPS TO CATEGORICAL IN THE SOUTHEAST AND STRENGTHENED
LIKELIES IN CENTRAL MS NEAR THE DIFF HEATING BOUNDARY. ONLY MINOR
POPS ADJUSTMENT OTHERWISE.

ONLY OTHER MAJOR ADJUSTMENTS WERE MADE TO TEMPERATURES...MAINLY
LOWERING HIGHS AROUND ONE CATEGORY IN AREAS WHERE POPS WHERE
STRENGTHENED. THE REASONING FOR THIS SHOULD BE SELF EVIDENT.

UPDATES TO GRIDS HAVE BEEN MADE WITH ZONES COMING SHORTLY.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, May 11, 5:36 AM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
536 AM CDT TUE MAY 11 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121036-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
536 AM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT TUESDAY, MAY 18.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 11, 12:49 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1249 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             HATTIESBURG             31.31N 89.31W
05/11/2004  1.00 INCH        FORREST            MS   EMERGENCY MNGR

            REPORTED BY HATTIESBURG EOC OFFICE

&&

LJW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:41 PM CDTSevere Thunderstorm WarningJANForrest, Lamar44 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningJANCopiah48 min
May 11, 4:26 PM CDTSevere Thunderstorm WarningJANHinds44 min
May 11, 3:06 PM CDTFlash Flood WarningJANMadison3 hr
May 11, 4:31 PM CDTSevere Thunderstorm WarningJANCatahoula44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.